Alert archive / Wisconsin / River Flood Warnings in 2010
River Flood Warning 20, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jun 23, 2010, 7:16 AM CDT for Crawford County, Wisconsin. It took effect at Jun 23, 2010, 4:15 PM CDT. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2010, 7:16 AM CDT (12:16 UTC)
- In effect from
- Jun 23, 2010, 4:15 PM CDT
- Expired
- Jun 25, 2010, 11:04 AM CDT
- In force
- 43 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- Minor
County Crawford County, WI
The radar
The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Gays Mills (GMIW3).
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 23, 6:19 AM CDT, 57 minutes earlier.
Area forecast discussion, Jun 23, 6:19 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 619 AM CDT WED JUN 23 2010 .UPDATE...HAVE UPDATED GRIDS TO CANCEL THE FLASH FLOOD WATCH AND CANCEL THE CONVECTIVE WATCHES. CONVECTIVE COMPLEX HAS BEEN MORE PROGRESSIVE THAN EARLIER THOUGHT AND AS OF 11Z HAS PRETTY MUCH EXITED THE FCST AREA. SHRA/TSRA CONTINUE OVER SOUTHERN IA...CLOSER TO THE OUTFLOW BOUNDARY FROM THE CONVECTION EARLIER TONIGHT. TRAJECTORY IS TAKING THIS CONVECTION MORE EASTERLY AND APPEARS THE HEAVY RAIN THREAT WITH IT WILL STAY SOUTH OF THE FCST AREA THIS MORNING. WITH THE BREAK AND FASTER EXIT OF THE CONVECTIVE COMPLEX...WILL LOWER SHRA/ TSRA CHANCES FOR THE REST OF THE MORNING MORE INTO THE 30 TO 60 PERCENT RANGE...VS. 70-95 PERCENT. RRS && .PREV DISCUSSION... /ISSUED 318 AM CDT WED JUN 23 2010/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA...SEVERE/HEAVY RAIN THREAT TODAY...SHRA/TSRA CHANCES AGAIN FRI NIGHT. 06Z DATA ANALYSIS HAD AN AREA OF LOW PRESSURE OVER SOUTHWEST MN WITH A TROUGH TO THE SOUTHWEST TO SOUTHEAST NEB/CO. WV IMAGERY SHOWED RATHER STRONG TROUGHING MOVING INTO NEB/SD...WITH SEVERAL PIECES OF SHORTWAVE ENERGY MOVING EAST INTO THE REGION. 3HR PRESSURE FALLS OF 1 TO 3 MB/3HRS FROM WESTERN MN TO EASTERN IA AHEAD OF THE SHORTWAVES/TROUGH. THIS...ALONG WITH A VERY MOIST /PW VALUES AROUND 2 INCHES/ AND UNSTABLE /MU CAPE OF 2K-3K J/KG/ BEING ADVECTED NORTH ON A 40KT 850MB JET RESPONSIBLE FOR A VERY LARGE AREA OF TSRA ACROSS NORTHERN IA/SOUTHERN MN/SOUTHWEST WI. RAIN AMOUNTS OF 2 TO 4 INCHES HAD ALREADY FALLEN OVER PARTS OF NORTH-CENTRAL IA. NO BIG ERRORS SEEN WITH 23.00Z MODEL INITIALIZATIONS...WITH SOLUTIONS RATHER SIMILAR FOR TODAY THROUGH FRI NIGHT. DPROG/DT OF 500MB HGTS AT 23.00Z SHOWED MODEL RUNS OF 21.00Z AND 22.00Z VERIFIED QUITE WELL ACROSS NOAM...WITH CONVERGENCE TOWARD A COMPROMISE OF EARLIER RUNS. ECMWF WITH THE BETTER RUN-TO-RUN CONSISTENCY. THRU 36HRS MODELS HAVE TRENDED A BIT WEAKER WITH THE NEXT TROUGHING INTO OR/WA AND A BIT FASTER WITH THE TROUGHING INTO THE EASTERN GREAT LAKES. BETTER RUN-TO-RUN CONSISTENCY TO ECMWF. FOR 36-84HRS MODELS SLOWLY CONVERGING TOWARD A COMPROMISE OF THEIR EARLIER RUNS ON STRENGTH/TIMING OF FEATURES. ECMWF AGAIN WITH THE BETTER RUN-TO-RUN CONSISTENCY. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED MODELS A BIT WEAK WITH THE SOUTHWEST MN LOW. NAM/GEM/ECMWF BETTER THAN GFS WITH THE SFC DEW POINTS ACROSS THE REGION. MODELS STRUGGLING WITH 00Z-06Z PRECIP ACROSS THE REGION...HOWEVER ECMWF THE CLOSEST ON LOCATION BUT ON THE LIGHT SIDE WITH AMOUNTS. LOCAL/REGIONAL RUC/WRF MODELS WITH SOME BETTER DEPICTIONS OF THE PRECIP ACROSS THE REGION EARLY THIS MORNING. OVERALL...FAVORED A BLEND OF THE LOCAL/REGIONAL RUC/WRF MODELS FOR TODAY...THEN A MODEL BLEND LEAD BY ECMWF FOR TONIGHT THRU FRI NIGHT. WITH SOME BETTER MODEL CONSENSUS...FCST CONFIDENCE AVERAGE THIS CYCLE. IN THE SHORT TERM...STRONGEST OF THE LOWER LEVEL THERMODYNAMIC FORCING WILL PUSH EAST OF THE FCST AREA THRU THIS MORNING...WITH THE LOWER LEVEL TROUGH AXIS PASSING BY 18Z. UNTIL IT DOES...850MB TRANSPORT OF THE MOIST/UNSTABLE AIRMASS MENTIONED ABOVE...ALONG WITH PV ADVECTION AHEAD OF THE MID LEVEL TROUGH AND DIVERGENCE UNDER THE RIGHT ENTRANCE REGION OF A 90-110KT 300MB JET WILL CONTINUE TO FUEL WIDESPREAD SHRA/TSRA. MANY OF THESE WILL REMAIN CAPABLE OF RAINFALL RATES OF 1 TO 2 INCHES/HR. BULK OF THE FORCING/LIFT WILL BE OVER THE AREA THRU ABOUT 15Z...WITH THE LIFT WANING/EXITING AFTER 15Z. RAISED RAIN CHANCES FOR THIS MORNING INTO THE 70 TO 100 PERCENT RANGE. MID LEVEL TROUGH REMAINS WEST OF THE FCST AREA THRU 00Z. WITH AREA STILL AHEAD OF THIS FEATURE AND SOME LINGERING LOWER LEVEL FORCING/LIFT...CONTINUED A SHRA/TSRA CHANCE THRU THIS AFTERNOON... HIGHEST OVER THE EAST END OF THE FCST AREA. MID LEVEL TROUGH AXIS PASSES THIS EVENING. DEEPER MOISTURE AND LOWER LEVEL FORCING WELL EAST OF THE AREA BY 00Z AS HIGH PRESSURE AND A DRIER LOW LEVEL AIRMASS MOVES IN BEHIND THE DEPARTING LOW/TROUGH. LEFT TONIGHT DRY WITH 850-700MB SUBSIDENCE SPREADING ACROSS THE AREA. DRIER HIGH PRESSURE AND SHORTWAVE RIDGING BUILD ACROSS THE REGION FOR THU THRU FRI. SOME MOISTURE BEGINS TO RETURN FOR LATER FRI...BUT MODELS A BIT INCONSISTENT WITH THIS. WILL LEAVE FRI DRY FOR NOW. MORE CONSISTENT SIGNAL FOR STRONGER 850MB MOISTURE TRANSPORT/THETA-E CONVERGENCE TO SPREAD INTO THE AREA FRI NIGHT...AHEAD OF THE NEXT TROUGH MOVING THRU THE NORTHERN ROCKIES AND SFC-850MB TROUGH MOVING ACROSS THE NORTHERN PLAINS. STRONGER FORCING APPEARS TO BE OVER NORTHERN MN/WI...MAINLY NORTH OF A WARM FRONT EXPECTED TO LAY ACROSS SOUTHERN MN/CENTRAL WI. HIGHEST SHRA/TSRA CHANCES FOR FRI NIGHT ALREADY ALIGNED ACROSS THE NORTHEAST HALF OF THE FCST AREA AND APPEAR WELL TRENDED. FAVORED A BLEND OF NUMERICAL TEMP GUIDANCE FOR MUCH OF TODAY THRU FRI NIGHT. WITH INCREASING SOUTHERLY FLOW AND PARTLY CLOUDY/MOSTLY SUNNY SKIES EXPECTED FRI...DID FAVOR WARMER OF GUIDANCE HIGHS FOR FRI. LONG TERM...SATURDAY THROUGH TUESDAY NOT MUCH TIME SPENT DIGGING INTO DAY 4-7 PORTION OF FCST AGAIN THIS CYCLE. 23.00Z MEDIUM RANGE MODELS REMAIN CONSISTENT WITH BRINGING A SHORTWAVE TROUGH AND SFC TROUGH/FRONT ACROSS THE REGION SAT...WITH ANOTHER ONE CENTERED ON SUN. FCST GRIDS CARRY SHRA/TSRA CHANCES FROM SAT THRU SUN NIGHT AND THIS APPEARS WELL TRENDED. POTENTIAL FOR MORE STRONG TO SEVERE TSRA AND HEAVY RAINS THESE PERIODS. PLENTY OF TIME TO REFINE THE DETAILS OF THIS. DRIER NORTHERLY FLOW AND CANADIAN HIGH PRESSURE SLATED TO BUILD IN FOR MON/TUE...WITH DRY FCST THESE DAYS LOOKING WELL TRENDED FOR NOW. WARM TEMPS SAT WITH A SLOW COOLING TREND THROUGH TUE LOOKS WELL TRENDED AS WELL...WITH NO CHANGES MADE TO FCST GRIDS BEYOND SAT. HYDROLOGY...FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS MOST OF THE SOUTHERN 2/3 OF THE FCST AREA THROUGH 18Z. FLASH FLOOD WARNINGS ALREADY POSTED FOR SEVERAL COUNTIES WHERE RADAR/OBS INDICATE AS MUCH AS 2 TO 3 INCHES OF RAIN HAD FALLEN AS OF 08Z. AS OF 08Z...TSRA CAPABLE OF 1 TO 2 INCHES OF RAIN/HR OVER MUCH OF THE SOUTHERN 2/3 OF THE FCST AREA. HEAVIEST OF CONVECTION EXPECTED TO BE EAST OF THE AREA BY 18Z...WITH TIMING OF WATCH LOOKING GOOD AT THIS TIME. AVIATION...TODAY AND TONIGHT COMPLICATED WEATHER SCENARIO WITH AVIATION CONCERNS EARLY THIS MORNING...AS A STRONG INTERACTION BETWEEN THE LOW LEVEL JET/MOISTURE RETURN AND A WEST TO EAST RUNNING SFC BOUNDARY RESULTS IN EAST MOVING BANDS OF SHRA/TS. HEAVY RAIN...WITH REDUCTIONS IN VSBY WILL RESULT...AS LOW AS 1-2SM AT TIMES. IN ADDITION...THERE COULD BE BOWING SEGMENTS WITH THE STRONGER STORMS...LEADING TO A THREAT FOR STRONG AND GUSTY WINDS THAT COULD IMPACT KRST/KLSE THROUGH 10Z. BY 12Z...THIS THREAT SHOULD BE GONE...ALTHOUGH THE SHRA/TS WILL CONTINUE THROUGH MOST OF THE MORNINGS HOURS. A FRONTAL PASSAGE THIS MORNING WILL LEAD TO A SHIFT TO NORTHWEST WINDS...WHICH COULD BE FAIRLY BREEZY THIS AFTERNOON. HIGH PRESSURE THEN BUILDS IN TONIGHT...WHICH SHOULD RESULT IN SOME CLEARING SKIES. IT DOESN/T APPEAR THAT WINDS WILL LIGHTEN UP ENOUGH/DECOUPLE TO WHERE DENSE FOG WOULD BE A CONCERN AT KLSE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RRS LONG TERM....RRS
Hazardous weather outlook, Jun 23, 6:38 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 638 AM CDT WED JUN 23 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 638 AM CDT WED JUN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE AREA TODAY. WITH A FASTER EXIT OF LAST NIGHTS SHOWERS AND THUNDERSTORMS...ENOUGH SUNSHINE AND DAYTIME WARMING MAY OCCUR FOR THE AIRMASS OVER THE AREA TO BECOME QUITE UNSTABLE BY THIS AFTERNOON. IF THIS OCCURS...A FEW OF THE STORMS THIS AFTERNOON MAY REACH SEVERE LEVELS. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM FRIDAY NIGHT THROUGH SUNDAY. THOUGH DETAILS ARE FAR FROM CERTAIN...IT APPEARS THERE MAY BE A THREAT OF SEVERE WEATHER WITH A FEW OF THE STORMS LATE FRIDAY NIGHT AND SATURDAY MORNING...AND AGAIN SUNDAY AFTERNOON. THE MAIN THREATS WOULD BE DAMAGING WINDS...LOCALLY HEAVY RAINS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. WITH HEAVY RAINFALL HAVING OCCURRED OVER PARTS OF THE AREA LAST NIGHT... RAINFALL OR ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
In the hours before
Local storm report, Jun 23, 4:51 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
451 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM TSTM WND DMG 8 SW HAWKEYE 42.86N 92.06W
06/23/2010 FAYETTE IA LAW ENFORCEMENT
TREE DOWN...WINDOWS BROKEN...PROPANE LEAK AT RESIDENCE.
&&
RIECKLocal storm report, Jun 23, 5:11 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG 2 NW ARLINGTON 42.77N 91.70W
06/23/2010 FAYETTE IA BROADCAST MEDIA
2 HOG CONFINEMENT BUILDINGS WITH ROOFS CAVED IN ON 45/G.
AVENUE. TIME ESTIMATED BASED ON RADAR.
&&
HALBACHLocal storm report, Jun 23, 5:54 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
554 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 AM FLASH FLOOD 3 N RICHLAND CENTER 43.38N 90.38W
06/23/2010 RICHLAND WI EMERGENCY MNGR
REPORTS OF NUMEROUS LANDSLIDES ACROSS RICHLAND
COUNTY...ALONG HIGHWAY AS WELL AS HIGHWAY 171
&&
HALBACHLocal storm report, Jun 23, 6:23 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD RENO 43.60N 91.28W
06/23/2010 HOUSTON MN LAW ENFORCEMENT
MUDSLIDES REPORTED OVER HIGHWAY 26. TIME ESTIMATED.
&&
SHEALocal storm report, Jun 23, 6:25 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM FLOOD 3 N STODDARD 43.70N 91.22W
06/23/2010 VERNON WI LAW ENFORCEMENT
EROSION AND DEBRIS ON SOME ROADS. PONDING OF WATER IN
MANY LOCATIONS.
&&
SHEASpecial weather statement, Jun 23, 6:44 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 644 AM CDT WED JUN 23 2010 IAZ008>010-018-019-029-MNZ094>096-WIZ053-055-231245- CHICKASAW-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-MOWER- RICHLAND-VERNON-WINNESHIEK- 644 AM CDT WED JUN 23 2010 ...HEAVY RAIN OVERNIGHT COULD CAUSE TRAVEL PROBLEMS THIS MORNING... NUMEROUS THUNDERSTORMS AND ASSOCIATED HEAVY RAIN OVERNIGHT ACROSS NORTHERN IOWA...FAR SOUTHERN MINNESOTA AND INTO SOUTHWEST WISCONSIN PRODUCED FLASH FLOODING OR PONDING OF WATER. EVEN MUDSLIDES WERE REPORTED IN STEEPER TERRAIN. WHILE THE HEAVIEST RAIN HAS MOVED OUT OF THE AREA AND THE FLASH FLOOD WATCH IS NO LONGER IN EFFECT...THERE COULD BE LOCALIZED FLOODING ISSUES INCLUDING CLOSED OR DAMAGED ROADS. DO NOT DRIVE INTO HIGH WATER AND BE ALERT DURING THE MORNING DRIVE FOR DAMAGE. REMEMBER...FLASH FLOODING IS THE LEADING THUNDERSTORM RELATED KILLER. DRIVE CAUTIOUSLY UNTIL HIGH WATER SUBSIDES TODAY. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:13 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 52 min |
| Jun 23, 2:44 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 61 min |
| Jun 23, 3:26 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland, Vernon | 32 min |
| Jun 23, 4:07 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 24 min |
| Jun 23, 5:44 AM CDT | Flash Flood Warning | ARX | Richland | 4 hr |
| Jun 23, 6:26 AM CDT | River Flood Warning | ARX | Crawford, Vernon | 26 hr |
| Jun 23, 7:16 AM CDT | River Flood Warning | ARX | Richland, Vernon | 36 hr |
| Jun 23, 7:16 AM CDT | River Flood Warning | ARX | Crawford, Vernon | 26 hr |
| Jun 23, 7:16 AM CDT | River Flood Warning | ARX | Crawford | 36 hr |
| Jun 23, 12:24 AM CDT | Areal Flood Advisory | ARX | Mower | 3 hr |
| Jun 23, 12:17 AM CDT | Areal Flood Advisory | ARX | Mitchell | 3 hr |
| Jun 23, 1:06 AM CDT | Flash Flood Warning | ARX | Floyd, Mitchell | 4 hr |
| Jun 23, 1:41 AM CDT | Flash Flood Warning | ARX | Chickasaw, Fayette, Howard, Winneshiek | 3 hr |
| Jun 23, 1:50 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Howard, Winneshiek | 55 min |
| Jun 23, 2:19 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 26 min |
Nearby
River Flood Warnings in Wisconsin, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.